Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2013, 8:45 PM PDT for Pend Oreille County, Spokane County, Washington; Bonner County, Kootenai County, Idaho. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2013, 8:45 PM PDT (03:45 UTC)
- Expired
- Aug 25, 2013, 9:45 PM PDT
- In force
- 60 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Bonner County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA
The radar
The Spokane radar (KOTX), 55 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 9:07 PM PDT | TSTM WND DMG | Chattaroy, WA | TREE ON POWER LINE. 178 CUSTOMERS AFFECTED. |
| Aug 25, 9:10 PM PDT | TSTM WND DMG | 8 W Diamond Lake, WA | DOWNED TREES CAUSED POWER OUTAGES |
| Aug 25, 9:15 PM PDT | TSTM WND DMG | 7 Nw Diamond Lake, WA | TREES KNOCKED DOWN POWER LINES. |
| Aug 25, 9:33 PM PDT | TSTM WND DMG | Oldtown, ID | TREE ON POWER LINE. 41 CUSTOMERS AFFECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
234
WUUS56 KOTX 260345
SVROTX
IDC017-055-WAC051-063-260445-
/O.NEW.KOTX.SV.W.0019.130826T0345Z-130826T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
845 PM PDT SUN AUG 25 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITY OF DEER PARK...
SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...
SOUTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF PRIEST RIVER...
KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS...HAYDEN...
DALTON GARDENS...COEUR D'ALENE...
* UNTIL 945 PM PDT
* AT 840 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF COLBERT...OR 8
MILES NORTHEAST OF SPOKANE...AND MOVING NORTHEAST AT 60 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STATE
LINE...MILAN...POST FALLS...HAUSER...ELK...HUETTER...MOUNT
SPOKANE...BEAUTY CREEK CAMPGROUND...COEUR D'ALENE...FERNAN LAKE
VILLAGE...RATHDRUM...DALTON GARDENS...HAYDEN...SACHEEN LAKE...
HAYDEN LAKE...DIAMOND LAKE...BLANCHARD...CHILCO...SPIRIT LAKE...
DALKENA...USK...NEWPORT...LACLEDE...OLDTOWN...ATHOL...BEAD LAKE
CAMPGROUND...PRIEST RIVER...GRANITE...CAREYWOOD...BAYVIEW AND
COCOLALLA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE SPOKANE AREA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4821 11635 4780 11632 4764 11633 4764 11666
4743 11660 4744 11703 4778 11705 4785 11753
4805 11754 4805 11744 4813 11744 4814 11750
4836 11750
TIME...MOT...LOC 0344Z 228DEG 53KT 4778 11721
$$
VAN HORN2 follow-up statements
880
WWUS56 KOTX 260405
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
905 PM PDT SUN AUG 25 2013
IDC017-055-WAC051-063-260445-
/O.CON.KOTX.SV.W.0019.000000T0000Z-130826T0445Z/
BONNER ID-PEND OREILLE WA-KOOTENAI ID-SPOKANE WA-
905 PM PDT SUN AUG 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR NORTHEASTERN SPOKANE...KOOTENAI...SOUTHERN PEND OREILLE AND
SOUTHWESTERN BONNER COUNTIES...
AT 859 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
NEAR DEER PARK TO HARRISON...MOVING NORTHEAST AT 50 MPH. THE WARNING
FOR CENTRAL SPOKANE COUNTY...SOUTHERN SPOKANE COUNTY...AND NORTHERN
LINCOLN COUNTY WAS LET TO EXPIRE AS THE THREAT HAS MOVED NORTH AND
EAST OF THESE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE SPOKANE AREA. NUMEROUS AREAS OF POWER OUTAGES HAVE BEEN
REPORTED. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4821 11635 4780 11632 4764 11633 4764 11666
4743 11660 4744 11703 4778 11705 4785 11753
4805 11754 4805 11744 4813 11744 4814 11750
4836 11750
TIME...MOT...LOC 0401Z 224DEG 42KT 4795 11718
$$
VAN HORN173
WWUS56 KOTX 260444
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
944 PM PDT SUN AUG 25 2013
IDC017-055-WAC051-063-260451-
/O.EXP.KOTX.SV.W.0019.000000T0000Z-130826T0445Z/
BONNER ID-PEND OREILLE WA-KOOTENAI ID-SPOKANE WA-
944 PM PDT SUN AUG 25 2013
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PEND OREILLE AND
BONNER COUNTIES THROUGH 1045 PM...
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPOKANE...AND
KOOTENAI COUNTIES WILL EXPIRE AT 945 PM PDT...
DOPPLER RADAR INDICATED THE LINE OF STORMS HAS PUSHED NORTH OF
SPOKANE AND KOOTENAI COUNTIES.
LAT...LON 4821 11635 4780 11632 4764 11633 4764 11666
4743 11660 4744 11703 4778 11705 4785 11753
4805 11754 4805 11744 4813 11744 4814 11750
4836 11750
TIME...MOT...LOC 0441Z 224DEG 42KT 4828 11669
$$
VAN HORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:02 PM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 25, 5:02 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 502 PM PDT Sun Aug 25 2013 .SYNOPSIS... The moist southwest flow the region has been in over the past week or so will once again bring the chance for showers and thunderstorms this afternoon into the overnight hours. As we move into the work week precipitation chances will diminish with only the higher terrain having a decent chance for activity. Another weather system over the weekend will raise chances for widespread precipitation once again. && .DISCUSSION... Tonight through Monday evening: The big picture includes a large ridge of high pressure centered near Missouri and a large trof of low pressure over the northeast Pacific. The semi-permanent trof has been providing the Pacific Northwest with a busy pattern...namely disturbances rotating around the base and bringing enhanced chances of precipitation to the region. The most recent upper level wave is evident on water vapor satellite imagery moving inland near the California/Oregon coast. Clouds are streaming ahead of this system throughout the inland northwest. More importantly showers and thunderstorms are developing over Oregon that will migrate toward the inland northwest this evening. Overnight convection: isolated to scattered thunderstorms (some severe this afternoon) in Oregon will eventually morph into a large rain shield with embedded thunderstorms as it moves into central and eastern Washington. The concern with our thermal profile is the potential for a gust front along and ahead of the line of storms. The latest runs of the HRRR support this with a large band of rain and possible gust front heading north across the state late this evening through the late night hours. We have increased our chances of precipitation with this feature as well as added wording about the potential for gusty winds. With each run of the HRRR, the speeds of the storms are increasing so will have to monitor close this evening and update as necessary. Still some weak elevated instability remains on the back side of the wave so a few showers still possible overnight. Monday: Weather pattern quiets down for most of the region as the next wave approaches Monday. The majority of the energy associated with this wave will affect the northwest part of the state leaving the inland northwest under partly cloudy skies with just a few showers and thunderstorms possible in the afternoon and evening. The exception will be near the Cascade crest where scattered showers and isolated thunderstorms will again develop in the afternoon and evening hours. The relatively quick storm motion with these storms as well as tonights activity will minimize the threat of flooding. Precipitable water values remain 120-180% of normal for this time of the year so what isolated activity does develop will be wet...minimizing the potential for dry lightning strikes. /AB Monday Night through Thursday Evening...The Inland Northwest will be sandwiched between the trough of low pressure moving south toward along the BC coast and a hefty ridge of high pressure anchored over the central portion of the country. The tug-of-war will be pulled to the slightly retrograding ridge for Tuesday and especially Wednesday, and the temperature forecast shows this with readings 5 to 8 degrees above normal by midweek. After that, a disturbance rounding the trough will begin the breakdown of the ridge for our region, and opening the door for the weekend system to follow on its heels. Cooling temperatures closer to normal Thursday also look likely as a front traverses eastern Washington and the Idaho panhandle. As far as precipitation goes, the Cascades should remain under the influence of the trough and any minor shortwave that moves over western Washington Tuesday and Wednesday. Precipitation chances were not changed much from previous forecasts, which keeps slight chances along and just east of the crest. Farther east, there may be a few showers/thunderstorms that move north in the monsoonal flow, although these chances look to be highest south and east of the ID panhandle. As the shortwave on Thursday moves east, slightly higher chances will exist over mainly the higher terrain, although some of the precipitation may move into the valleys. ty Thursday Night through Saturday Night: Starting the period we will be in the never ending SW flow that will continue to bring chances of showers and t-storms mainly in the higher elevations. The system will send a final frontal wave through Friday afternoon into the overnight that will bring a good chance for rain and thunderstorms for the Cascades...the NE Mtns of WA and the ID Panhandle. Models are finally showing the persistent trough and associated low pressure system will eject into the region next weekend. Where models lack consistency is the track and exact timing of the system passage. The GFS would bring the system onshore on the Oregon coast whereas the EC would bring it onshore on the Washington coast. Regardless the region will see widespread rain showers and the threat for thunderstorms. Models are showing a pretty good amount of associated moisture with the system and when it reaches the Cascades rain will be expected. With the Cascades expected to receive a fair amount of rain we will have to monitor the area for Hydrology concerns. With the exit of the system comes more uncertainties...the EC quickly exits the system Monday whereas the GFS has the system stall over the region bringing a much more prolonged period of precipitation. With the event still almost a week away we have time to refine the details...but overall next weekend looks to be wet. Concerning other aspects of the forecast...winds look to kick up during the daytime periods but should not bring any problems. Temperatures will be cooling down as our flow shifts to more westerly rather than the southwest flow. As of right now temperatures look to drop back into the 70s and 80s by the weekend. /Fliehman && .AVIATION... 00Z TAFS: A strong upper level disturbance will quickly push across the region this evening. Satellite and radar observations show a line of convection developing across eastern OR ahead of this wave at 00Z. These thunderstorms have had a history of producing damaging winds...heavy rain...and frequent cloud to ground lightning strikes. The main aviation threat with these thunderstorms will be the outflow winds. High resolution models have been consistent with a strong gust front being produced out ahead of this convection and is expected to push into KEAT...KMWH...KLWS and KPUW between 0200-0400Z and later into KGEG...KSFF and KCOE between 0330-0500Z. Indications are that this gust front could be capable of producing winds in excess of 50 mph through this evening. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 59 79 58 83 60 88 / 50 20 10 10 10 10 Coeur d'Alene 57 79 55 83 57 88 / 50 20 10 10 10 10 Pullman 51 80 51 85 52 88 / 50 20 10 10 10 10 Lewiston 62 87 62 92 63 95 / 40 20 10 10 10 10 Colville 55 82 53 86 53 91 / 40 20 20 10 10 10 Sandpoint 53 77 50 81 50 86 / 50 20 20 10 10 10 Kellogg 56 78 56 83 56 86 / 50 20 20 10 10 10 Moses Lake 59 82 58 86 59 89 / 30 20 10 10 10 10 Wenatchee 62 81 62 85 64 88 / 40 20 10 10 10 10 Omak 60 82 58 85 59 89 / 30 30 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
Hazardous weather outlook, Aug 25, 6:19 AM PDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 619 AM PDT SUN AUG 25 2013 IDZ001>004-026-027-WAZ031>037-261330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE OVERNIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ038-041>044-261330- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.
In the hours before
Local storm report, Aug 25, 8:01 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 SE SANTA 47.11N 116.38W
08/25/2013 M1.00 INCH BENEWAH ID TRAINED SPOTTER
SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
GUSTY WIND AND HEAVY RAIN.
&&
MJFLocal storm report, Aug 25, 8:30 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
830 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST FAIRCHILD AFB 47.61N 117.64W
08/25/2013 M61 MPH SPOKANE WA ASOS
FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.
&&
FLIEHMANLocal storm report, Aug 25, 8:37 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
837 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 NW AIRWAY HEIGHTS 47.68N 117.63W
08/25/2013 M62 MPH SPOKANE WA OFFICIAL NWS OBS
62MPH WIND GUST REPORTED AT NWS OFFICE.
&&
FLIEHMANThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant, Whitman | 53 min |
| Aug 25, 7:34 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 26 min |
| Aug 25, 7:59 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Whitman | 61 min |
| Aug 25, 8:26 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 64 min |
| Aug 25, 8:43 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas, Grant, Okanogan | 62 min |
| Aug 25, 9:13 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 92 min |
| Aug 25, 9:31 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 74 min |
| Aug 26, 8:57 AM PDT | Flash Flood Watch | OTX | Chelan | 10 hr |
| Aug 25, 7:29 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Shoshone | 31 min |
| Aug 25, 7:53 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah, Shoshone | 22 min |
| Aug 25, 8:10 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Shoshone | 35 min |
| Aug 25, 10:14 PM PDT | Severe Thunderstorm Warning | OTX | Boundary | 61 min |
| Aug 25, 11:16 PM PDT | Severe Thunderstorm Warning | OTX | Lewis | 44 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.